Alert archive / Montana / Tornado Warnings in 2011

Tornado Warning 1, NWS Glasgow, MT

June 29, 2011Phillips County, Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 29, 2011, 6:54 PM MDT for Phillips County, Valley County, Montana. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2011, 6:54 PM MDT (00:54 UTC)
Expired
Jun 29, 2011, 7:30 PM MDT
In force
36 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 54 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:00 PM MDTFUNNEL CLOUD35 Wsw Glasgow, MT
Jun 29, 7:15 PM MDTTORNADO24 Wsw Glasgow, MTBRIEF TOUCHDOWN...DUST AND DEBRIS VISIBLE ON THE GROUND...NO VISIBLE OR KNOWN DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:46 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2773 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WFUS55 KGGW 300054
TORGGW
MTC071-105-300130-
/O.NEW.KGGW.TO.W.0001.110630T0054Z-110630T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
654 PM MDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 730 PM MDT.

* AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHEAST OF CONTENT...OR 34 MILES SOUTHEAST OF MALTA...MOVING
  NORTHEAST AT 50 MPH.

* THE TORNADO WILL REMAIN OVER RURAL AREAS OF VALLEY AND PHILLIPS
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4822 10727 4791 10697 4786 10745 4807 10761
TIME...MOT...LOC 0054Z 244DEG 43KT 4797 10742

$$

SCHNETZLER
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:32 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 29, 3:32 PM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
332 PM MDT WED JUN 29 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
STRONG UPPER HIGH CENTER OVER N TX RIDGING INTO E MT BRINGING THE
FIRST 90S OF THE SUMMER TO MUCH OF THE AREA. THE HEAT TO BE SHORT-
LIVED. THE AIRMASS IS MOIST AND UNSTABLE. MOST OF THE MOISTURE IS
AT MID-/HIGH LEVELS...HOWEVER THERE HAS BEEN MOISTURE ADVECTION
FROM THE S-SE AT LOWER LEVELS WITH DEW POINTS IN THE 60S.

UPPER LOW CENTER WEAKENING AND OPENING TO A TROUGH AS IT MOVES NE
THRU NV THIS AFTERNOON. WATER VAPOR CHANNEL SHOWS A MODEST MOISTURE
STREAM INTO MT FROM THIS...WITH STRONG THUNDERSTORMS OVER THE SW-W
MOUNTAINS OF MT. THERE IS A COLD FRONT WITH THIS...BUT NOT VERY
DISTINCT YET.

THE COLD FRONT WILL BECOME BETTER ORGANIZED AS IT MOVES INTO OUR
W THIS EVE. UPPER LEVEL SUPPORT MODEST THOUGH AS MODELS HAVE THE
PRIMARY PART OS THE SYSTEM MOVING TO OUR S. WITH VERY HIGH
CONVECTIVE TEMPS...EXPECT THE STORMS FROM THE MOUNTAINS TO BE THE
THUNDERSTORMS IN OUR AREA THIS EVE. 0-6KM SHEAR OVER 40
KT...PRECIP WATER UP TO 1.2. WITH MOST OF THE MOISTURE MID-HIGH
LEVEL/VERY DRY BELOW...AND FAVORABLE POSITION OF 80KT JET...GOOD
POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WIND. THE AIRMASS
IS TOO HOT FOR HAIL. MODEL QPF RANGES FROM LOW TO NONE AND APPEARS
TOO DRY. .SLIGHT RISK OF SEVERE PER SWODY1 IN OUR W HALF OF CWA
LOOKS GOOD.

COOL ADVECTION FROM THE W STARTS IN STRONGLY LATE TONIGHT AND THU
MORN. MODELS INDICATE 850 MB WINDS INCREASE TO AS MUCH AS 40 KT.
MODELS ALSO SHOW A POTENTIAL SHORT WINDOW WHERE THIS COULD MIX TO
THE SURFACE...SO MAY NEED A LAKE WIND ADVISORY EARLY THU MORN.
POST-FRONTAL SCATTERED THUNDERSTORMS THU IN AIRMASS THAT IS STILL
SOMEWHAT MOIST AND UNSTABLE WITH A SHORTWAVE MOVING ACROSS THE
AREA.

LOTS OF DRYING FRI WITH MORE SUNSHINE INDICATED AS A DEEP W FLOW
DEVELOPS. MAY BE NEAR LAKE WIND ADVISORY CRITERIA AGAIN. SIMONSEN

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE MODELS CONTINUE TO KEEP THE WESTERN STATES UNDER ZONAL FLOW OR
AN UPPER RIDGE THROUGH THE END OF THE EXTENDED FORECAST. AS A
RESULT THE AIRMASS OVER MONTANA WILL BECOME LESS MOIST DURING THIS
TIME AND TEMPERATURES WILL RISE. AN UPPER LOW AND ASSOCIATED
TROUGH OVER THE GULF OF ALASKA WILL SAG SOUTHWARD OFFSHORE OF
BRITISH COLUMBIA THIS WEEKEND.

BY SUNDAY THE MODELS BEGIN TO DIFFER ON THE TIMING AND PLACEMENT OF
SHORTWAVE ENERGY THAT IS GENERATED FROM THE LONGWAVE TROUGH NEAR
THE PACIFIC NORTHWEST. ONE TRACKS THE ENERGY ACROSS THE CANADIAN
PRAIRIE...ANOTHER KEEPS IT WELL TO THE SOUTH OF THE WARNING AREA.
CONFIDENCE HAS INCREASED THAT THIS FEATURE WILL RESULT IN
CONVECTIVE ACTIVITY BETWEEN SUNDAY NIGHT AND EARLY TUESDAY MORNING
BUT CONFIDENCE REMAINS LOW ON PLACEMENT. THEREFORE THE MENTION OF
SHOWERS AND THUNDERSTORMS WERE OMITTED. THIS FEATURE WILL NEED TO
CONTINUE BEING MONITORED. AES

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS NORTHEAST MONTANA.
THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST AND SOUTH-CENTRAL
PORTIONS OF THE STATE THIS AFTERNOON WILL SPREAD EASTWARD TO
EASTERN MONTANA THIS EVENING. ALTHOUGH RAIN SHOWERS AND HAIL WILL BE
POSSIBLE WITH THESE THUNDERSTORMS...THE MAIN CONCERN WILL BE
STRONGER WINDS. SHOULD A STORM DEVELOP AND PASS NEAR A TERMINAL
SITE WINDS MAY BECOME GUSTY AND ERRATIC. AES

&&

.HYDROLOGY...
THE RECENT STRETCH OF WARMER AND DRIER WEATHER HAS HELPED THE
CREEKS AND STREAMS IN NORTHEAST MONTANA TO RECEDE AND REMAIN
WITHIN THEIR BANKS. THE MUSSELSHELL AND MILK RIVER ARE STILL
RUNNING HIGH BUT ARE NO LONGER FLOODING. A FEW LOCATIONS ON THE
MISSOURI RIVER DOWNSTREAM OF THE FORT PECK DAM ARE STILL
EXPERIENCING IMPACTS FROM FLOODING. THE USACE HAS REDUCED THE
AMOUNT OF WATER RELEASED AND IS CURRENTLY HOLDING STEADY AT 55000
CFS. THE GAUGE AT WOLF POINT ON THE MISSOURI RIVER IS EXPECTED FALL
BELOW FLOOD STAGE BY THIS WEEKEND. AES

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 29, 4:02 PM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
402 PM MDT WED JUN 29 2011

MTZ016-017-021-022-059>061-302215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
402 PM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL BE ARRIVING TONIGHT. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS OF OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ020-023-024-062-302215-
WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT-
402 PM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

THE FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 29, 5:20 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
520 PM MDT WED JUN 29 2011

MTZ016-059-300015-
PHILLIPS-
520 PM MDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 615 PM MDT.

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DODSON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MALTA.

LAT...LON 4868 10812 4841 10750 4820 10804 4834 10834
TIME...MOT...LOC 2320Z 206DEG 31KT 4839 10817

SCHNETZLER
WEATHER.GOV/GLASGOW
Special weather statement, Jun 29, 5:33 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
533 PM MDT WED JUN 29 2011

MTZ016-060-300030-
PHILLIPS-
533 PM MDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF FOURCHETTE...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FOURCHETTE.

LAT...LON 4761 10858 4792 10828 4773 10766 4758 10815
      4759 10820 4758 10824 4759 10826 4756 10835
      4759 10839 4758 10843 4761 10845 4759 10851
      4761 10852
TIME...MOT...LOC 2333Z 218DEG 40KT 4761 10838

SCHNETZLER
WEATHER.GOV/GLASGOW
Local storm report, Jun 29, 6:34 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
634 PM MDT WED JUN 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     SW MALTA                48.36N 107.87W
06/29/2011  E60 MPH          PHILLIPS           MT   TRAINED SPOTTER

&&

BB
Local storm report, Jun 29, 6:47 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
647 PM MDT WED JUN 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             WAGNER                  48.37N 108.08W
06/29/2011  E2.75 INCH       PHILLIPS           MT   PUBLIC

            ESTIMATED BASEBALL SIZE HAIL KNOCKING HORSES OVER.

0625 PM     HAIL             7 N FOURCHETTE          47.83N 107.97W
06/29/2011  E0.88 INCH       PHILLIPS           MT   TRAINED SPOTTER

            ESTIMATED NICKEL SIZED HAIL. MEASURED 0.40 INCHES OF
            PRECIP.

&&

BB
Local storm report, Jun 29, 6:53 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
653 PM MDT WED JUN 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             CONTENT                 48.02N 107.56W
06/29/2011  E1.75 INCH       PHILLIPS           MT   CO-OP OBSERVER

            ESTIMATED GOLF BALL SIZED HAIL.

&&

RMETZGER

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:00 PM MDTSevere Thunderstorm WarningGGWPhillips60 min
Jun 29, 6:16 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley59 min
Jun 29, 6:32 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley58 min
Jun 29, 6:46 PM MDTSevere Thunderstorm WarningGGWPhillips59 min
Jun 29, 7:06 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley39 min
Jun 29, 7:14 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley35 min
Jun 29, 7:14 PM MDTTornado WarningGGWValley44 min
Jun 29, 7:23 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley67 min
Jun 29, 7:43 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley53 min
Jun 29, 8:09 PM MDTSpecial Weather StatementGGWMcCone51 min
Jun 29, 8:11 PM MDTTornado WarningGGWDaniels, Valley23 min
Jun 29, 8:23 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley52 min
Jun 29, 9:01 PM MDTSpecial Weather StatementGGWMcCone59 min
Jun 29, 9:07 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan53 min
Jun 29, 9:22 PM MDTTornado WarningGGWDaniels, Roosevelt, Sheridan40 min
Jun 29, 9:52 PM MDTSpecial Weather StatementGGW53 min
Jun 29, 9:56 PM MDTSevere Thunderstorm WarningGGWSheridan49 min
Jun 29, 9:57 PM MDTSpecial Weather StatementGGWDawson, Richland, Roosevelt63 min

Nearby

Tornado Warnings in Montana, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.